healthy-children-header

Antibiotics Linked to Nasty Diarrhea Infection

From the Show: Healthy Children
Summary: Using antibiotics for every ear infection, sore throat and cold could cause another nasty infection... with diarrhea.
Air Date: 3/12/14
Duration: 10
Host: Melanie Cole, MS
Guest Bio: Cliff McDonald, MD
cliff macdonald resizedCliff McDonald, MD, is a former officer in the Epidemic Intelligence Service and is currently the Senior Advisor for Science and Integrity in the Division of Healthcare Quality Promotion at the CDC. Dr. McDonald graduated from Northwestern University Medical School in Chicago. He completed his Internal Medicine Residency at Michigan State and an Infectious Diseases Fellowship at the University of South Alabama, following which he completed a fellowship in Medical Microbiology at Duke University. Past positions have included Associate Investigator at the National Health Research Institutes in Taiwan, where he helped develop an island-wide surveillance system for antimicrobial resistance, and Assistant Professor in the Division of Infectious Diseases at the University of Louisville, where he worked as a hospital epidemiologist in infection control. He is the author or co-author of over 75 peer-reviewed publications, is a Fellow of the American College of Physicians and the Society for Healthcare Epidemiology of America, and a member of the Infectious Diseases Society of America and American Society for Microbiology.
Antibiotics Linked to Nasty Diarrhea Infection
C. difficile, which causes at least 250,000 infections in hospitalized patients and 14,000 deaths every year among children and adults, remains at all-time high levels. It is a bacterial infection that can cause severe diarrhea and is potentially life-threatening,

According to preliminary CDC data, an estimated 17,000 children aged one through 17 years get C. difficile infections every year. 

According to a new study by the Centers for Disease Control, this infection can occur among children in the general community who recently took antibiotics prescribed in doctor's offices for other conditions.

Taking antibiotics is the most important risk factor for developing C. difficile infections for both adults and children.

When a person takes antibiotics, beneficial bacteria that protect against infection can be altered or even eliminated for several weeks to months. During this time, patients can get sick from C. difficile picked up from contaminated surfaces or spread from a health care provider's hands.

Although there have been significant improvements in prescribing antibiotics for certain acute respiratory infections in children, further improvement is greatly needed.

In addition, it is critical that parents avoid asking doctors to prescribe antibiotics for their children and that doctors follow prescribing guidelines.

The CDC's Get Smart: Know When Antibiotics Work program says that "antibiotics aren't always the answer." They urge parents to work with their child's doctor to find the best treatment for the illness, which may just be providing symptom relief.

Dr. Cliff McDonald shares more information about this potentially dangerous infection, and how you can protect yourself and your little ones.

For more information about the Get Smart program and improving antibiotic prescribing practices in doctor's offices, visit    http//www.cdc.gov/getsmart
aap bumper
HClogoCMYK-300
FREE RadioMD Newsletter: